Georgia, 2025

Damaging Winds in Georgia, July 20, 2025

July 20, 2025 · NWS FFC · 2 events in 2 counties and zones

Isolated diurnally driven thunderstorms developed in portions of north and central GA in an area of modest CAPE. Thunderstorms moved southeast through the afternoon along weak northwesterly flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Isolated diurnally driven thunderstorms developed in portions of north and central GA in an area of modest CAPE. Thunderstorms moved southeast through the afternoon along weak northwesterly flow. One thunderstorm became strong with gusty winds which toppled trees in Morgan and Green county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 1:20 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 1:20 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
220 PM EDT Sun Jul 20 2025

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 215 PM EDT Sun Jul 20 2025

Key Messages:

 - A Heat Advisory has been issued for Monday afternoon in eastern
Georgia.

 - Afternoon and evening thunderstorms will be more widespread on
Monday, especially in western Georgia.

Heat Concerns Monday Afternoon:

A Heat Advisory has been issued for portions of eastern Georgia
where we anticipated heat indices over 105 degrees for several hours
on Monday afternoon. Our going temperature forecast for the region
features a blend of the NBM guidance and CAMs. The deviation from
the base NBM guidance was applied to the forecast to account for a
consistent high bias in the NBM surface dewpoints. This blend
lowered our dewpoint forecast for Monday afternoon and should better
account for expected boundary layer mixing. The adjustments however
do not lower the humidity enough to keep the heat and humidity
forecast from being oppressive. Widespread highs in the 90s and heat
indices between 100 and 109 degree are expected. Some relief from
the heat may arrive in the form of afternoon thunderstorms. This
potential kept us from expanding the Heat Advisory further in
central Georgia.

Thunderstorms Potential through Monday:

Hot and humid conditions and the positioning of the upper level
ridge over Louisiana will set Georgia up for scattered thunderstorms
on Monday. Western Georgia should have be best combination of
heating, moisture and subsequent instability, and will be favored
for the most widespread storm activity. Storms will however be
possible anywhere in the state between noon and 10 PM. Limited shear
and poor mid level lapse rates should keep the severe weather threat
isolated, with the main concern being localized downburst winds.
There is currently a Marginal Risk (level 1 of 5) from the SPC for
northern Georgia. Later forecasts may consider expanding this into
central and western Georgia due in part to the potential for greater
storm coverage in this area. Hourly rain rates may be high (2-3
inches per hour) at times, but northwesterly flow (5 to 15 knots up
to 600 mb) should keep storms moving. Thus any flooding threat would
be dependent on storms training over the same area.

Albright

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 215 PM EDT Sun Jul 20 2025

Key Messages:

    - Hot and humid conditions will persist on Tuesday with possible
      Heat Advisory needed for portions of the area.

    - A weak front will bring scattered to widespread showers and
      thunderstorms Tuesday into Wednesday. Scattered diurnal
      convection will remain possible through the extended.

To start the forecast period on Tuesday, a midlevel ridge will
remain centered over the Lower Mississippi Valley, extending
eastward across the Southeast. Meanwhile, at the surface a weak
summer CAD wedge will be building southwestward from the Mid-
Atlantic into the Carolinas, sending a backdoor cold front toward
the forecast area. This front will interact with deep tropical
moisture in place characterized by anomalously high PWATs over 2" to
as high as 2.5". Scattered to numerous showers and thunderstorms are
thus expected Tuesday afternoon and evening, some of which would
bring a risk for locally heavy rainfall given the environment. For
areas between showers and thunderstorms, afternoon heat index values
still appear likely to exceed 100 for the bulk of the area and 105
for portions of Middle Georgia where additional Heat Advisory
issuance could be necessary.

By Wednesday, some degree of drier air may work into north Georgia
in the wake of this front, though the depth and duration of this
drier airmass remains a bit unclear. While more numerous showers and
thunderstorms will likely be focused southward into Middle/South
Georgia on Wednesday and Thursday, sufficient moisture is likely to
remain in place across the remainder of the area for at least
scattered PoPs. Still, temperatures/dewpoints should drop just
enough to keep the area free of Heat Advisory level apparent
temperatures.

By late week, deeper moisture looks to spread back northward as a
weak area of low pressure pushes westward along the northern Gulf
Coast. While no direct impacts from this low pressure area are
anticipated, scattered diurnal convection can be expected.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sun Jul 20 2025

Isolated thunderstorms will remain the main aviation concern in
north and central Georgia through 01Z Monday. Storms will return
and be more widespread between 16Z Monday and 02Z Tuesday. Impacts
are possible to the TAF sites during both periods. Winds will
continue to be from the northwest (270-320 degrees) at 3 to 12
kt, with occasional gusts near 20 mph. Patchy low clouds or fog
are possible between 08Z and 14Z Monday.

//ATL Confidence...18Z Update...
Low confidence in thunderstorms before 01Z Monday.
Moderate confidence in thunderstorms between 17Z and 22Z Monday.
High confidence in wind speeds and direction through Monday.
Moderate confidence in the ceiling forecast.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          76  97  75  95 /  10  20  10  60
Atlanta         76  94  77  96 /  10  30  10  50
Blairsville     68  89  67  88 /  10  40  10  70
Cartersville    73  94  73  96 /  10  40  10  50
Columbus        77  96  77  98 /  10  30  10  50
Gainesville     76  95  75  94 /  10  30  10  50
Macon           76  96  76  97 /  10  30  10  60
Rome            73  94  73  95 /  10  40  10  40
Peachtree City  74  94  74  96 /  10  30  10  50
Vidalia         78  97  77  96 /  20  40  20  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM EDT Monday for GAZ024-025-027-
035>039-047>051-058>062-071>076-081>086-094>098-107-109>113.

&&

SHORT TERM...Albright
LONG TERM....RW
AVIATION...Albright
Hazardous weather outlook, Jul 20, 12:00 PM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
100 PM EDT Sun Jul 20 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
100 PM EDT Sun Jul 20 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are expected through 8 PM. A few storms
may produce gusty winds, heavy rainfall, and frequent lightning.

Heat index values of 99 and 106 degrees are expected through 8 PM
in north and central Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Heat indices of 100 to 109 degrees are expected in north and
central Georgia on Monday. A Heat Advisory has been issue for
portions of eastern Georgia where widespread values over 105
degrees area expected. Precautions should be taken to avoid heat
related illnesses. Hot and humid conditions will continue on
Tuesday and Wednesday, and additional Heat Advisories are possible
especially in central Georgia.

Scattered afternoon and evening thunderstorms will continue
through Saturday. The risk of severe weather remains low on any
given day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 20, 1:44 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
244 PM EDT Sun Jul 20 2025

GAZ076-085-086-098-201930-
Jefferson GA-Emanuel GA-Treutlen GA-Johnson GA-
244 PM EDT Sun Jul 20 2025

...Strong thunderstorms will impact portions of Emanuel, northeastern
Treutlen, northeastern Johnson and Jefferson Counties through 330 PM
EDT...

At 244 PM EDT, a line of strong thunderstorms was along a line
extending from Gibson to Bartow to Gillis Springs, and moving east at
25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Swainsboro, Louisville, Wrens, Wadley, Twin City, Stillmore, Oak
Park, Stapleton, Bartow, Avera, Garfield, Summertown, Nunez, Kite,
Covena, Modoc, Canoochee, Norristown, Stapletons Crossroads, and
Moxley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3254 8203 3256 8208 3252 8215 3237 8224
      3243 8255 3292 8251 3317 8258 3330 8231
      3323 8223 3311 8228 3293 8227 3284 8232
      3280 8221 3281 8215 3266 8208 3261 8200
TIME...MOT...LOC 1844Z 281DEG 20KT 3324 8262 3288 8249 3247 8251

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 20, 4:41 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
541 PM EDT Sun Jul 20 2025

GAZ049-050-202215-
Morgan GA-Greene GA-
541 PM EDT Sun Jul 20 2025

...A strong thunderstorm will impact portions of central Morgan and
northwestern Greene Counties through 615 PM EDT...

At 541 PM EDT, a strong thunderstorm was near Rutledge, or near
Madison, moving east at 15 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Madison, Rutledge, Buckhead, Hard Labor Creek State Park, and
Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3348 8336 3354 8363 3367 8362 3369 8361
      3371 8342 3370 8340 3372 8333
TIME...MOT...LOC 2141Z 272DEG 14KT 3361 8355

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 20, 5:08 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
608 PM EDT Sun Jul 20 2025

GAZ049>051-060-061-202245-
Taliaferro GA-Morgan GA-Putnam GA-Hancock GA-Greene GA-
608 PM EDT Sun Jul 20 2025

...A strong thunderstorm will impact portions of southeastern Morgan,
northeastern Putnam, northwestern Hancock, Greene and west central
Taliaferro Counties through 645 PM EDT...

At 608 PM EDT, a strong thunderstorm was over Buckhead, or near
Madison, moving east at 25 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Greensboro, Union Point, White Plains, Siloam, Buckhead, Phoenix,
Reynolds at Lake Oconee, Liberty, Veazey, Robinson, Harmony,
Greshamville, Rockville, Parks Mill, Carey, and Swords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3347 8346 3365 8342 3364 8295 3328 8313
TIME...MOT...LOC 2208Z 280DEG 21KT 3355 8336

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Robins AFB radar (KJGX), 96 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 20, 5:19 PM EST to 5:21 PM EST
Where
Morgan County, 1.26 mi SW of Swords
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.535, -83.313

Tree down along Parks Mill Road near Alford Lane.

Thunderstorm Wind, Greene

When
July 20, 5:23 PM EST to 5:25 PM EST
Where
Greene County, 2.07 mi S of Carey
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.520, -83.270

Tree and multiple large limbs down in Parks Ferry Campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286336, 1286339.